Calendar

<<  March 2017  >>
MoTuWeThFrSaSu
272812345
6789101112
13141516171819
20212223242526
272829303112
3456789

View posts in large calendar

E-cigarettes’ liquid drug can also kill

From The Boston Globe:

A dangerous new form of a powerful stimulant is hitting markets nationwide, for sale by the vial, the gallon, and even the barrel.

The drug is nicotine, in its potent, liquid form — extracted from tobacco and tinctured with a cocktail of flavorings, colorings, and assorted chemicals to feed the fast-growing electronic cigarette industry.

These “e-liquids,” the key ingredient in e-cigarettes, are powerful neurotoxins. Tiny amounts, whether ingested or absorbed through the skin, can cause vomiting and seizures and even be lethal. A teaspoon of even highly diluted e-liquid can kill a small child.

But like e-cigarettes, e-liquids are not regulated by federal authorities. They are mixed on factory floors and in the back rooms of “vaping” shops, and sold legally in stores and online in small bottles that are kept casually around the house for regular refilling of e-cigarettes.

Evidence of the potential dangers is emerging. Toxicologists warn that e-liquids pose a significant risk to public health, particularly to children, who may be drawn to their neon-bright colors and fragrant flavorings like cherry, chocolate, and bubble gum.

Reports of accidental poisonings, notably among children, are soaring.

Recreational use of liquid nicotine has in effect created an entire new drug category, and a controversial one. For advocates of e-cigarettes, liquid nicotine represents the fuel of a technology that might prompt people to quit smoking, and there is anecdotal evidence that is happening. But there are no long-term studies about whether e-cigarettes will be better than nicotine gum or patches at helping people quit. Nor are there studies about the long-term effects of inhaling vaporized nicotine.

Unlike nicotine gums and patches, there also is no regulation of e-cigarettes or their ingredients. The Food and Drug Administration has said it plans to regulate e-cigarettes but has not disclosed how it will approach the issue. Many e-cigarette companies hope there will be limited regulation.

Posted: 3/24/2014 2:29:00 PM

Tags: , , ,

Temporary Placement of 10 Synthetic Cathinones Into Schedule I

From the DEA:

The Deputy Administrator of the Drug Enforcement Administration (DEA) is issuing this final order to temporarily schedule 10 synthetic cathinones into schedule I pursuant to the temporary scheduling provisions of the Controlled Substances Act (CSA). This action is based on a finding by the Deputy Administrator that the placement of these synthetic cathinones and their optical, positional, and geometric isomers, salts and salts of isomers into schedule I of the CSA is necessary to avoid an imminent hazard to the public safety. As a result of this order, the regulatory controls and administrative, civil, and criminal sanctions applicable to schedule I controlled substances will be imposed on persons who handle (manufacture, distribute, import, export, engage in research, conduct instructional activities, and possess), or propose to handle these synthetic cathinones.

NOTE:  The 10 substances are: 4-methyl-N-ethylcathinone ("4-MEC"); 4-methyl-alpha-pyrrolidinopropiophenone ("4-MePPP"); alpha-pyrrolidinopentiophenone ("α-PVP"); 1-(1,3-benzodioxol-5-yl)-2-(methylamino)butan-1-one ("butylone"); 2-(methylamino)-1-phenylpentan-1-one ("pentedrone"); 1-(1,3-benzodioxol-5-yl)-2-(methylamino)pentan-1-one ("pentylone"); 4-fluoro-N-methylcathinone ("4-FMC"); 3-fluoro-N-methylcathinone ("3-FMC"); 1-(naphthalen-2-yl)-2-(pyrrolidin-1-yl)pentan-1-one ("naphyrone"); and alpha-pyrrolidinobutiophenone ("α-PBP").


Posted: 3/19/2014 12:15:00 PM

Tags: , , , ,

Possible tainted 'Bad News' heroin in Bucks County, PA

From the Bucks County Courier Times:

A tainted batch of heroin has been linked to six overdoses, one deadly, in Bucks County in the past week, state police said in a document obtained by The Intelligencer on Tuesday.

Five overdoses involved heroin brand-stamped “Bad News” and at least one overdose has been preliminarily linked to heroin laced with the prescription painkiller fentanyl, state police said.

Fentanyl is an odorless, undetectable synthetic drug with a potency 80 to 100 times stronger than heroin, said Ellen Unterwald, director of the Center for Substance Abuse Research at the Temple University School of Medicine. When combined with fentanyl, heroin can be 100 times more powerful, she said.

“That’s where the problem comes in. The user doesn’t know how much they’re taking. They’re playing Russian roulette,” she said.

A spokeswoman from the state police Pennsylvania Criminal Intelligence Center said an information alert was released for “public safety reasons” to emergency service and medical personnel. She offered no further comment, and neither confirmed nor denied the overdose reports mentioned in the document.

Posted: 3/5/2014 3:36:00 PM

Tags: , ,